Alert archive / Kansas / Wind Chill Advisories in 2023
Wind Chill Advisory 3, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Jan 30, 2023, 1:31 AM CST for 11 counties in Kansas. It took effect at Jan 30, 2023, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2023, 1:31 AM CST (07:31 UTC)
- In effect from
- Jan 30, 2023, 9:00 PM CST
- Expired
- Jan 31, 2023, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS43 KDDC 300731 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 131 AM CST Mon Jan 30 2023 KSZ030-031-043>046-061>065-310745- /O.NEW.KDDC.WC.Y.0003.230131T0600Z-230131T1500Z/ /O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 131 AM CST Mon Jan 30 2023 /1231 AM MST Mon Jan 30 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 9 AM CST /8 AM MST/ TUESDAY... * WHAT...For the first Wind Chill Advisory, very cold wind chills. Wind chills as low as 15 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...For the first Wind Chill Advisory, until 10 AM CST /9 AM MST/ this morning. For the second Wind Chill Advisory, from midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ066-074>080-084>088-301600- /O.CON.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark- Including the cities of St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 131 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 15 below zero. * WHERE...Portions of south central and southwest Kansas. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
432 WWUS43 KDDC 301544 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 944 AM CST Mon Jan 30 2023 KSZ030-031-043>046-061>065-310000- /O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ /O.EXT.KDDC.WC.Y.0003.230131T0300Z-230131T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 944 AM CST Mon Jan 30 2023 /844 AM MST Mon Jan 30 2023/ ...WIND CHILL ADVISORY NOW IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ TUESDAY... ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST /9 AM MST/ THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Subzero wind chills will continue through much of the day Monday, but above advisory criteria. Wind chills will fall to advisory criteria again Monday night and Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ KSZ066-074>080-084>088-301645- /O.EXP.KDDC.WC.Y.0002.000000T0000Z-230130T1600Z/ Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton- Stevens-Seward-Meade-Clark- Including the cities of St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 944 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Subzero wind chills will continue through much of the day Monday, but above advisory criteria. Wind chills will approach or reach advisory criteria again Monday night and Tuesday morning. $$ Turner
225 WWUS43 KDDC 301810 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1210 PM CST Mon Jan 30 2023 KSZ030-031-043>046-061>065-311200- /O.CON.KDDC.WC.Y.0003.230131T0300Z-230131T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 1210 PM CST Mon Jan 30 2023 /1110 AM MST Mon Jan 30 2023/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as cold as 20 degrees below zero. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From 9 PM CST /8 PM MST/ this evening to 9 AM CST /8 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. Prolonged unprotected exposure may lead to hypothermia. * ADDITIONAL DETAILS...Subzero wind chills will continue through much of the day Monday, but above advisory criteria. Wind chills will fall to advisory criteria again Monday night and Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Turner
609 WWUS43 KDDC 311443 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 843 AM CST Tue Jan 31 2023 KSZ030-031-043>046-061>065-311545- /O.EXP.KDDC.WC.Y.0003.000000T0000Z-230131T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, and Larned 843 AM CST Tue Jan 31 2023 /743 AM MST Tue Jan 31 2023/ ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST /8 AM MST/ THIS MORNING... Wind chill indices are in the process of climbing above advisory criteria. As such, the wind chill advisory will be allowed to expire on time at 9 AM CST. $$ Turner
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 12:49 AM CST, 42 minutes earlier.
Area forecast discussion, Jan 30, 12:49 AM CST, 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1249 AM CST Mon Jan 30 2023 ...Updated Short Term... .SHORT TERM...(Today through Tuesday) Issued at 1237 AM CST Mon Jan 30 2023 Key messaging in the short term: -continued colder than normal temperatures for both Monday and Tuesday -potential wind chills reaching criteria for an advisory again for Tuesday morning 06Z obs showing a 500 mb jet situated over northwest Kansas with the right entrance region causing enough lift that the shallow saturated arctic air mass is producing a band of light snow roughly from Hays to Liberal. With the arctic air the snow ratios are probably in the order of 30 to 1 and road cameras confirm that the light powdery snow is only enough to partially cover roadways so accumulations will probably only be a few tenths of an inch at most. A 1036 high is situated over central Nebraska and cold air continues to funnel in from the north across the central plains. Today...all indications from deterministic and NBM guidance is showing temperatures struggling to warm today. The low clouds and arctic air mass should hang around all day that little insolation is expected to moderate the air mass. 850 (C) temps are suggested by both RAP and HRRR to remain cold all day with some of the coldest temps (-18 C) happening during the afternoon. As a result I lowered highs closer to the 03Z HRRR which was showing single digit to low teen highs in the central and north and middle teens in the south. This would put highs even lower than 10th percentile NBM guidance and with EFI index values of 0.9 for colder than normal temps across western Kansas I have high confidence this will be the case. Periodic flurries or light snow showers should also be the case during the day as the 500 mb jet stays situated in the central plains and 700 mb lift is indicated during the afternoon from the RAP and NAM models. Tonight the clouds should hang around to start and then we should see clearing from north to south as a 1034 mb high moves into northeast Kansas. This should introduce more radiational cooling for areas north of highway 50 and also aided by the remaining snowpack on the ground. Despite winds of 5-10 mph the clearing skies and colder temperatures have shown the potential of wind chill values as cold as -15 and there will likely be a wind chill advisory issued for these areas. Tuesday as the high slides to the south and east surface winds are expected to start changing to the west to southwest and with more sunshine we should start to see a warming trend to the air mass. RAP and NAM 850 mb temperatures are still shown to only get to around -7 to -10 (C) so I lowered highs closer to NBM 25th percent guidance which puts the area at mid to upper 20s for highs. .LONG TERM...(Tuesday through Sunday) Issued at 139 PM CST Sun Jan 29 2023 As cold air is entrenched deep in the southern plains, the cold temperatures will linger at least another couple of days, including Tuesday when the lightest winds of the week are likely under the 850 mb-surface ridge. Still, with return of abundant insolation, the temperatures will break above the freezing mark, maybe in the south, and certainly by Wednesday when the westerly downslope wind becomes more of a factor. From midweek forward, dry weather, and moderating temperatures, specifically, not as cold lows warming into the 20s by late week and weekend. Dry is likely however, just how warm remains largely uncertain with a range of solutions among the major global deterministic models and the synoptic pattern. The Canadian and GFS present a much more amplified ridge late next weekend than does the ECMWF, thus the EC might be more of a cold solution. Either way, all three seem to pattern another round of a positively tilted trough following another cold outbreak around 200-240 hours, suggesting the current pattern repeats itself in 7-10 days. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1115 PM CST Sun Jan 29 2023 A small area of light to moderate snow is moving through southwest Kansas and has dropped surface visibilities at GCK and LBL to 3 SM. We will continue to see the light snow dropping surface visibilities around DDC to 3 SM from 06-07Z. Overall we should have low clouds for the entire TAF time cycle for all terminals for today. Expect MVFR flight conditions through at least 03Z tonight and then we should begin to see ceilings start to go higher after that. Wind speeds should stay breezy initially at around 10-15 kts and then we should see speeds decrease after 12Z to 12 kts or less for the rest of the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 1 11 3 28 / 20 20 0 0 GCK 0 10 3 26 / 20 20 0 0 EHA 3 16 7 29 / 20 10 0 0 LBL 3 15 6 29 / 20 20 0 0 HYS 1 11 1 26 / 20 10 0 0 P28 8 19 11 30 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 10 AM CST /9 AM MST/ this morning for KSZ030-031-043>046-061>066-074>080-084>088. Wind Chill Advisory from midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM MST/ Tuesday for KSZ030-031-043>046-061>065. && SHORT TERM...Tatro LONG TERM...Russell AVIATION...Tatro
Hazardous weather outlook, Jan 29, 2:27 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 227 PM CST Sun Jan 29 2023 KSZ030-031-043>046-061>066-074>081-084>090-302030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 227 PM CST Sun Jan 29 2023 /127 PM MST Sun Jan 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Frostbite to exposed skin can occur in as little as 30 minutes. A wind chill advisory is in effect as of 9 pm. Please see the Winter Weather Message for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frostbite to exposed skin can occur in as little as 30 minutes. A Wind Chill Advisory is in effect through 10 am Monday. Please see the Winter Weather Message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not ne needed. MR
Nearby
Wind Chill Advisories in Kansas, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.